Kentucky, 2016

Damaging Wind in Kentucky, June 6, 2016

June 6, 2016 · NWS PAH · 1 event in 1 county or zone

An isolated severe storm occurred along a cold front that trailed southwest from New York State across the Lower Ohio Valley. The storm occurred near the base of a 500 mb trough that extended from the Great Lakes region down through the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm occurred along a cold front that trailed southwest from New York State across the Lower Ohio Valley. The storm occurred near the base of a 500 mb trough that extended from the Great Lakes region down through the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 6, 5:08 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 6, 5:08 PM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
608 PM CDT MON JUN 6 2016

.UPDATE...
Issued at 608 PM CDT Mon Jun 6 2016

Aviation update.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 223 PM CDT Mon Jun 6 2016

Water Vapor Imagery shows tropical plume for Colin across
southeast U.S., where it/its effects should stay/just beyond our
reach. Meanwhile, Lightning detection network spots convective
strikes isolated along the cold front from central Lake Michigan
to southern Colorado. The HRRR suggests a few updrafts will get
going/affect mainly our northeastern counties through early
evening, losing their impact with loss of diurnal fuel. Will
monitor 88D mosaic closely, and continue to carry a slgt chance
mention there thru about 03Z.

Models take the cold front pretty much thru the PAH FA by 06z or
shortly thereafter. Cooler/drier air works down the column as
nwlys back to nlys with time. This will result in 70s tmrw for
highs, with dew points dropping into at least the lower 50s, a
splendid feel. This occurs underneath the broad effects of the
long wave trof over the Ohio Valley, while at the surface, high
pressure ridges into the Mississippi Valley. Each will drift
gradually eastward thru the end of the short term forecast period.

.LONG TERM...(Thursday through Monday)
Issued at 223 PM CDT Mon Jun 6 2016

By 12z Thursday, we see the surface high anchored over Appalachia,
as the upper flow is transitioned from the Long wave Trof now off
the East Coast, to the Mean Upper Ridge over the High Plains.
Return flow/juice is beginning to work its way into the southern
Plains and as far north/east as Missouri. Some of this could flirt
with an introductory Pop for us, but it appears the surface high
maintains prominent enough influence to deflect daytime Pops just
to our west, at least for Thursday.

Thursday night-Friday, the still arcing upper ridge, now into
south central Canada, helps some energy dive south-southeastward
and spill across the Ohio valley. This energy could tap the now
heated/moistened column, and result in a small chance of
showers/storms for us, mainly our northeastern counties where the
ridge is topped.

After Friday, high pressure both at the surface and aloft really
takes over, and results in a weekend heat up to summer like levels
of temps/humidity. Strong warming aloft should cap any updraft
potential, at least until the effects of the ridge weaken, which
looks to be early next week. That's when Pops make their return to
the forecast, with Days 7 and perhaps 8 signalling the best potential
for wet weather again.

&&

.AVIATION...
Issued at 608 PM CDT Mon Jun 6 2016

VFR conditions tonight through Tuesday. Isolated shra possible
this evening KEVV/KOWB. West winds will become NW overnight, NNW
Tuesday gusts 15-20kts. Clouds generally aoa 10k/ft tonight. Some
3-5k/ft CU possible Tuesday.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 6, 3:17 AM CST, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT MON JUN 6 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE TONIGHT...MAINLY
ALONG THE I-64 CORRIDOR. HOWEVER...NO SEVERE WEATHER IS
ANTICIPATED AND MOST LOCATIONS WILL REMAIN DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY NIGHT ALONG
THE I-64 CORRIDOR. HOWEVER...NO SEVERE WEATHER IS EXPECTED AND
MOST LOCATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Local storm report, Jun 6, 10:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1126 PM CDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
06/06/2016  M53 MPH          JACKSON            IL   ASOS

&&

NWS

The radar

The Ft Campbell radar (KHPX), 84 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
June 6, 10:35 PM CST to 10:37 PM CST
Where
Hopkins County, 2.76 mi NW of Vandetta to 2.32 mi NW of Vandetta
Measured
83 kt (96 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.477, -87.466

A microburst with estimated peak winds near 95 mph uprooted a couple dozen trees in a fairly concentrated area. A large tree fell on a house, damaging the gutters and part of the roof overhang. A carport received minor damage. The damage area was about three-quarters of a mile long and one-quarter mile wide. The microburst occurred only about one-half mile east of the Pennyrile Parkway and 1.5 miles from the Webster County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634734.